MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX SEPARATOR; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX SEPARATOR; NRY
Catalog Number PSF041
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extravasation (1842); Hemorrhage, Subarachnoid (1893); Perforation of Vessels (2135)
Date of Event 03/04/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Perforation and hemorrhage, are known and anticipated complications with these types of procedures and are noted in the device labeling.Therefore, it was determined that these reported adverse events were anticipated procedural complications.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2016-00547, 3005168196-2016-00548, 3005168196-2016-00549.The hospital disposed of the device.
 
Event or Problem Description
On (b)(6) 2013, the patient underwent a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 5max separator (sep5), a penumbra system 5max reperfusion catheter (5max), a velocity delivery microcatheter (velocity) and a penumbra system 4max separator (sep4).Prior to the procedure, the patient was given four units of fresh frozen plasma (ffp).On the final run, extravasation at the mca bifurcation was noted and so 50 mg of protamine was given to reverse heparin.The target vessel was recanalized; however, a vessel perforation was identified, which was related to the devices used.A follow-up dyna computerized tomography (ct) was performed and revealed a sylvian subarachnoid hemorrhage (sah) and intraventricular hemorrhage (ivh) in the fourth ventricle.About six hours later, a noncontrast computerized tomography (ncct) was performed and showed evidence of sah but the ivh was not visible anymore.On post-operative day 1 ((b)(6) 2013), an ncct was performed and still showed the sah.On post-operative day 2 ((b)(6) 2013), another ncct was performed and showed a slight hemorrhagic transformation in the right caudate nucleus and only slight residual subarachnoid hemorrhage.The patient remained in the intensive care unit (icu) on mechanical ventilation without evidence of neurological improvement.Following family wishes, a do not resuscitate (dnr) order was initiated and transition to comfort measures only.The patient was extubated and expired on (b)(6) 2013.The cause of death was reported to be terminal extubation and sick sinus syndrome post extubation.The sylvian sah was reviewed and adjudicated by the committee to be a non-serious adverse event that was possibly related to the penumbra system, possibly related to the procedure and not related to the index stroke.The sah was noted to be due to perforation and was unresolved at the time of death.The hemorrhagic transformation was reported as an adverse event but was not related to the penumbra system.

Brand Name
PENUMBRA SYSTEM 4MAX SEPARATOR
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5615379
Report Number3005168196-2016-00550
Device Sequence Number13614788
Product Code NRY
UDI-Device Identifier00814548010427
UDI-Public00814548010427
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue NumberPSF041
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2016
Initial Report FDA Received Date04/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age85 YR